Minnesota, 2009

Hail in Minnesota, May 13, 2009

May 13, 2009 · NWS ARX · 1 event in 1 county or zone

Scattered thunderstorms were triggered by an approaching cold front during the afternoon of May 13. An isolated report of nickel size hail was received from the public.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Scattered thunderstorms were triggered by an approaching cold front during the afternoon of May 13. An isolated report of nickel size hail was received from the public.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 13, 1:19 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, May 13, 1:19 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
219 PM CDT WED MAY 13 2009

.SHORT TERM...THROUGH SATURDAY NIGHT

CONCERNS IN THE NEAR TERM MAINLY CENTERED ON MOVING THE COLD FRONT
THROUGH THE REMAINDER OF THE AREA EARLY THIS EVENING AND THEN COOL
TEMPERATURES INTO THE WEEKEND. VERY SIMILAR COLD FRONTAL
PASSAGE/WEATHER SYSTEM IN STORE FOR FRIDAY AS THE ONE MOVING
THROUGH CURRENTLY.

CURRENTLY...GOES VISIBLE SATELLITE AND RADAR LOOPS FROM
KARX/KDMX/KMPX AS WELL AS METAR OBSERVATIONS SHOWING COLD FRONT IN
WESTERN SIDE OF FORECAST AREA MAKING VERY SLOW EWRD PROGRESS AS
SHORTWAVE ENERGY DIGS INTO SD. THIS LATTER FEATURE WILL LIKELY SEND
FRONT SURGING EAST/SOUTH THROUGH THE EVENING. PROFILER AND VWP DATA
AS WELL AS RUC ANALYSIS EARLY THIS AFTERNOON CONFIRM THE STRONGEST
DEEP LAYER /SUPERCELLULAR/ SHEAR LIES POST-FRONTAL...BUT PLENTY
/ABOVE 40KTS/ SPILLS OVER AHEAD OF THE FRONT TO SUPPORT STORM
ORGANIZATION. LACKING ELEMENT OBVIOUSLY IS INSTABILITY...AS AMPLE
CLOUD DECKS CONTINUE TO MIGRATE FROM SW-NE THROUGH THE MEAN FLOW
ACROSS THE AREA. THIS HAS LIMITED OVERALL DESTABILIZATION TO THAT
CHARACTERIZED OF SBCAPE OF LESS THAN 750 J/KG FOR THE MOST PART...
WHICH SHOULD KEEP SEVERE THREAT MORE ISOLATED AS THE FRONT SHIFTS
EAST. WILL CONTINUE TO MONITOR CLOSELY THE MESOSCALE SITUATION FOR
THE LOCAL AREA...BUT UNLESS POCKETS OF HEATING DEVELOP MORE THAN
CURRENTLY ADVERTISED...MAY HAVE JUST A FEW HAIL/WIND THREAT STORMS TO
CONTEND WITH. THIS SEEMS TO BE WELL SUPPORTED IN MANY OF THE HIGH-RES
WRF MODELS /ARW FROM NSSL/AFWA/NCAR/ THAT ARE RUNNING IN SUPPORT OF
VORTEX...BUT RUC13/RAPID REFRESH RUC HAVE CONTINUED TO BE MUCH MORE
ROBUST WITH CONVECTION ALONG THE FRONT FOR THE MID TO LATE AFTERNOON.
WILL CONTINUE TO MONITOR.

THIS EVENING...SCATTERED TO BROKEN LINE OF SHOWERS/STORMS WILL
CONTINUE TO WORK ALONG THE FRONT AS IT EXITS THE AREA BY 02Z OR SO.
RATHER STRONG FORCING FOR ASCENT DRIVING THE FRONT SO WILL CONTINUE
TO HIT CHANCES ON THE HIGHER SIDE FOR COVERAGE. SHOULD SEE WINDS
KICK UP IN THE WAKE OF THE FRONT BUT SOUNDINGS INDICATE ENOUGH
DECOUPLING IN THE BOUNDARY LAYER TO MITIGATE STRONGER MIXING AND
HIGHER GUSTS. EXPOSED/OPEN AREAS THOUGH LIKELY TO GUST TOWARD 25KT
OR SO FOR A TIME THIS EVENING WEST OF MS RIVER.

PRETTY BENIGN DAY/NIGHT ON THURSDAY/THURS NIGHT AS FRONT CONTINUES TO
SETTLE SOUTH. COLD ADVECTION PUSH MODERATES QUICKLY AS LOW LEVEL
RIDGING QUICKLY PUSHES IN AND DECREASES WIND. PROBABLY COLD ENOUGH
ALOFT /+3C AT 850MB AT 18Z/ FOR CUMULUS TO DEVELOP DESPITE A PRETTY
DRY LOW LEVEL AIRMASS MOVING IN. STEEP LAPSE RATES TO OFFSET THIS...
SO A NICE DAY WITH MIX OF CLOUDS/SUN LIKELY.

RETURN FLOW /WARM ADVECTION AND ISENTROPIC ASCENT/ BEGINS IN EARNEST
ALOFT LATER THURSDAY NIGHT INTO FRIDAY MORNING DOWNSTREAM OF NEXT
SHORTWAVE TROUGH/DEVELOPING FRONTAL ZONE IN THE NORTHERN HIGH
PLAINS. WILL NEED TO WATCH FOR POTENTIAL OF SOME VERY HIGH BASED
SHOWERS OUT OF DEVELOPING ACCAS FIELD FROM SUNRISE FRIDAY MORNING
INTO THE EARLY AFTERNOON HOURS ACROSS SOUTHERN/WESTERN PORTIONS OF
THE FORECAST AREA...AS INITIAL MOISTENING AND DESTABILIZATION ALOFT
OCCURS. MAINTAINED RAIN CHANCES FRIDAY MORNING OVER NERN IA INTO
PARTS OF SERN MN TO SUPPORT THIS. SURFACE WARM FRONTAL ZONE LIKELY
TO REMAIN FAR ENOUGH SOUTH BEFORE COLD FRONT ARRIVES TO PRECLUDE AN
ORGANIZED SEVERE WEATHER THREAT ON FRIDAY AFTERNOON/EVENING BUT
PROGRESSION HERE NEEDS TO BE WATCHED. FEELING IS SHOWERS/STORMS
WILL CONTINUE TO SLOWLY INCREASE/ORGANIZE THROUGH FRIDAY/FRIDAY
NIGHT BEFORE COLD FRONT SHIFTS THROUGH AND SHUTS OF RAIN FROM WEST
TO EAST BY LATER FRIDAY NIGHT. RAIN CHANCES WERE INCREASED PER SREF
TRENDS AND DETERMINISTIC RUNS /ECMWF AND GFS/ BUT PROBABLY NEED TO
GO MUCH HIGHER IN COMING SHIFTS GIVEN RATHER GOOD
KINEMATICS/THERMODYNAMICS WITH THE WAVE/FRONT. INSTABILITY AGAIN
LOOKS MEAGER GIVEN MORE PRIMED WARM SECTOR LOOKS TO REMAIN SOUTH.

GUSTY WINDS AGAIN AND COOLER TEMPERATURES ON TAP FRIDAY
NIGHT/SATURDAY AS NEXT CANADIAN AIRMASS SHIFTS INTO THE AREA.
DROPPED TEMPERATURES FOR SATURDAY GIVEN MIXING ASSUMED TO 800MB AND
GOING GFS/NAM-WRF THERMAL PROFILES. STILL MAY BE A TOUCH OPTIMISTIC
IF CUMULUS CLOUDS BECOME WIDESPREAD...WHICH ISN/T AS LIKELY GIVEN
AN EVEN DRIER AIRMASS IN THE LOW LEVELS SPREADING IN WITH STRONG
SUBSIDENCE FOR SATURDAY.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

NOT A GREAT DEAL OF CONFIDENCE THIS PERIOD AS PATTERN CHANGES FROM
WEST COAST RIDGE/ERN CONUS TROUGH SCENARIO EARLY IN THE PERIOD...
BACK TOWARD NERN PACIFIC TROUGHING AND BUILDING CNTL-EAST CONUS
FLAT RIDGING. DETERMINISTIC MODELS HAVE BEEN WAFFLING ON HOW THE NERN
PACIFIC FLOW IN PARTICULAR DEVELOPS...WHICH LEADS TO DOWNSTREAM
CONCERNS FOR HOW QUICKLY WE WARM COMING OUT OF THE ERN CONUS TROUGH
IN THE EARLY TO MIDDLE PARTS OF NEXT WEEK. GIVEN UNCERTAINTIES...
RELIED HEAVILY ON HPC ENSEMBLE BLENDS FOR TEMPERED WARMUP MONDAY
INTO WEDNESDAY...THOUGH TRENDS IN DETERMINISTIC 13.12Z GFS NOW
SEEMS TO BE AGREEING WITH 13.00Z ECMWF THAT WARMUP MAY NEED TO BE
SPED UP/INCREASED WITH BETTER CNTL CONUS RIDGING. WILL MAINTAIN A
DRY SUNDAY WITH NEED TO WATCH WEAK WAVE IN NWLY FLOW /13.00Z ECMWF
STRONGEST HERE/ AND MAY BE NOTHING MORE THAN A FEW SPRINKLES OUT OF
A MID LEVEL CLOUD CEILING. OTHERWISE...SEEMS TO BE INCREASING
CONSENSUS OF A WEAK BOUNDARY OOZING INTO THE NRN CONUS THEN
STALLING AS IT ENCOUNTERS THE BUILDING MID LEVEL HEIGHTS DOWNSTREAM
FROM THE NERN PACIFIC TROUGHING. THIS MAY FOCUS A THUNDERSTORM
THREAT TUE-WED DEPENDING ON WHERE FRONT SETS UP. OFFSHORE FLOW
ACROSS THE DEEP SOUTH/GULF OF MEXICO PRECLUDES ANYTHING SIGNIFICANT
AS MOISTURE LOOKS TO BE RATHER MEAGER FOR MID-LATE MAY. TEMPERATURES
LIKELY TO START THE EXTENDED PERIOD BELOW NORMAL BUT WITH MODERATION
BACK TOWARD NORMAL IN TIME.

&&

.AVIATION...LATE THIS AFTERNOON THROUGH WEDNESDAY

A COLD FRONT WILL MOVE EAST ACROSS THE SOUTHEAST MINNESOTA AND
NORTHEAST IOWA BETWEEN 13.21Z AND 14.00Z...AND ACROSS WESTERN
WISCONSIN BETWEEN 14.00Z AND 14.03Z. A NARROW RIBBON OF 500 TO
1000 J/KG MEAN LAYER CAPES DEVELOPS ALONG AND AHEAD OF THIS FRONT.
THIS WILL LIKELY RESULT IN THE DEVELOPMENT OF SCATTERED SHOWERS AND
THUNDERSTORMS. WITH THE 0-6 KM SHEAR IN THE 50 TO 60 KNOT RANGE...
THERE IS A POSSIBILITY THAT A FEW OF THESE THUNDERSTORMS MAY BECOME
SEVERE. THE MAIN SEVERE WEATHER THREATS LOOK TO BE LARGE HAIL AND
DAMAGING WINDS.

WITHIN 3 HOURS AFTER THE COLD FRONTAL PASSAGE...STRONG SUBSIDENCE
SHOULD HELP THE SKIES TO CLEAR OUT RAPIDLY.

DURING THE OVERNIGHT...BOTH THE 13.12Z GFS AND NAM/WRF HINT THAT
SOME 925 MB MOISTURE WILL SURGE SOUTHEAST ACROSS THE AREA BETWEEN
14.06Z AND 14.12Z...AND THEN THIS RAPIDLY MIXES OUT BETWEEN 14.12Z
AND 14.18Z. LOOKING UPSTREAM...THERE IS SOME LOWER CLOUDS ACROSS
NORTHERN NORTH DAKOTA.  HOWEVER IT DOES NOT SEEM AS WIDESPREAD AS
WHAT THE MODELS ARE SHOWING. AS A RESULT FOR THE TIME BEING...THIS
LOW DECK WAS HONORED WITH JUST A SCATTERED MVFR DECK DURING THIS
TIME FRAME.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...BINAU
AVIATION..........BOYNE
Hazardous weather outlook, May 13, 12:57 PM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
157 PM CDT WED MAY 13 2009

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-141000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
157 PM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA
NORTHEAST IOWA...SOUTHWEST AND CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SCATTERED TO BROKEN LINE OF SHOWERS AND THUNDERSTORMS WILL CROSS
THE AREA THIS AFTERNOON INTO EARLY THIS EVENING. AMPLE CLOUDS HAVE
KEPT TEMPERATURES IN THE 60S...WHICH WILL HELP MITIGATE THE POTENTIAL
FOR SEVERE THUNDERSTORMS. HOWEVER...A FEW STRONG TO SEVERE
THUNDERSTORMS ARE STILL POSSIBLE WITH THE LINE OF STORMS MAINLY
BETWEEN 3 PM AND 8 PM.  THE MAIN THREATS FROM THE STRONGEST
STORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS...THOUGH A VERY
LOW THREAT FOR AN ISOLATED TORNADO EXISTS MAINLY OVER SOUTHWEST
WISCONSIN THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE THUNDERSTORMS ARE POSSIBLE FRIDAY...AT THIS TIME THE SEVERE
WEATHER POTENTIAL LOOKS TO REMAIN SOUTH OF THE AREA...BUT LATER
FORECASTS SHOULD BE MONITORED FOR THE POTENTIAL FOR SEVERE WEATHER.

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE MONDAY NIGHT AND TUESDAY...
BUT IT IS TO EARLY TO DETERMINE IF ANY OF THESE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THUNDERSTORM DEVELOPMENT OR SPECIAL WEATHER
STATEMENTS THROUGH EARLY THIS EVENING...AND BE READY IF A LOCALIZED
DEPLOYMENT BECOMES NECESSARY. AT THIS TIME...WIDESPREAD SPOTTER
DEPLOYMENT LOOKS UNLIKELY...BUT ANY REPORTABLE CONDITIONS SUCH AS
HAIL OR GUSTY WINDS SHOULD BE PASSED ALONG THE NATIONAL WEATHER
SERVICE. .

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RABERDING/BINAU

In the hours before

Special weather statement, May 13, 3:58 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
458 PM CDT WED MAY 13 2009

MNZ079-086>088-WIZ032-033-132300-
BUFFALO-DODGE-OLMSTED-TREMPEALEAU-WABASHA-WINONA-
458 PM CDT WED MAY 13 2009

...STRONG THUNDERSTORMS TO MOVE QUICKLY THROUGH THE AREA...

AT 455 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM
MONDOVI TO ROCHESTER...MOVING NORTHEAST AT 60 MPH.

SMALL HAIL UP TO THE SIZE OF PENNIES MAY ACCOMPANY THESE STRONG
THUNDERSTORMS.

LOCATIONS THAT MAY BE AFFECTED
INCLUDE...MODENA...MONDOVI...OSSEO...PLAINVIEW...AND BUFFALO.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

BINAU

The radar

The La Crosse radar (KARX), 85 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wabasha

When
May 13, 4:03 PM CST
Where
Wabasha County, 2.57 mi ENE of Conception
Measured
0.88 in hail
Reported by
Public
Coordinates
44.280, -92.050

Hail the size of nickels was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161544.